Although bitter cold winter days may keep people indoors more, it’s often the absence of sunshine in certain regions that take the greatest toll on well-being. A lack of the “sunshine vitamin”(Vitamin D) that the body produces when skin is exposed to UV light can lead to an increased risk for Seasonal Affective Disorder (SAD), according to research.
Vitamin D is important to support not only bone health and mood, but studies have also linked a Vitamin D deficiency with an increased risk of asthma, cancer, heart disease, migraines and chronic pain. Researchers at the University of Georgia also link low Vitamin D levels with an increased risk of SAD. The onset of SAD often occurs in early adulthood and 75 percent of people diagnosed with the condition are women. Light therapy, antidepressants or a combination of the two have been used to treat the disorder.
SAD is a form of depression that usually begins in the fall and continues throughout the winter months affecting up to 10 percent of the U.S. population, according to Medical News Today. Symptoms may include feeling sad or anxious, difficulty concentrating, fatigue, irritability and feeling of guilt or hopelessness.
If you live in a region where getting enough exposure to natural sunlight is difficult, you may want to discuss supplementation with your healthcare provider. Even if it’s only for a short while, try to get outdoors each day for a dose of natural sunlight that can boost mood and improve sleep cycles. Vitamin D is also found in fortified foods like breakfast cereal, orange juice and milk, as well as fish, eggs and liver.
Many older adults don’t get regular exposure to sunlight, especially in the winter months, and may have trouble absorbing Vitamin D. If your doctor suspects you’re not getting enough Vitamin D, a simple blood test will confirm. According to the Mayo Clinic, the recommended daily amount of vitamin D is 400 international units (IU) for children up to age 12 months, 600 IU for people ages 1 to 70 years, and 800 IU for people over 70 years.
Always talk first with your doctor before taking any new medication or supplement, including over-the-counter drugs or supplements. Taking too much Vitamin D can lead to harmful side effects and some drug interactions may occur with certain medications.
Add Your Voice
Join the Discussion